Elevated brain lesion volumes in older adults who use calcium supplements: A cross-sectional clinical observational study
Recent studies have implicated Ca supplements in vascular risk elevation, and therefore these supplements may also be associated with the occurrence of brain lesions (or hyperintensities) in older adults. These lesions represent damage to brain tissue that is caused by ischaemia. In the present cross-sectional clinical observational study, the association between Ca-containing dietary supplement use and lesion volumes was investigated in a sample of 227 older adults (60 years and above). Food and supplemental Ca intakes were assessed with the Block 1998 FFQ; participants with supplemental Ca intake above zero were categorised as supplement users. Lesion volumes were determined from cranial MRI (1·5 tesla) scans using a semi-automated technique; volumes were log-transformed because they were non-normal. ANCOVA models revealed that supplement users had greater lesion volumes than non-users, even after controlling for food Ca intake, age, sex, race, years of education, energy intake, depression and hypertension (Ca supplement use: β=0·34, se 0·10, F 1,217=10·98, P=0·0011). The influence of supplemental Ca use on lesion volume was of a magnitude similar to that of the influence of hypertension, a well-established risk factor for lesions. Among the supplement users, the amount of supplemental Ca was not associated with lesion volume (β=-0·000035, se 0·00015, F 1,139=0·06, P=0·81). The present study demonstrates that the use of Ca-containing dietary supplements, even low-dose supplements, by older adults may be associated with greater lesion volumes. Evaluation of randomised controlled trials is warranted to determine whether this relationship is a causal one. Copyright © 2014 The Authors.
Payne, ME; McQuoid, DR; Steffens, DC; Anderson, JJB
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)